Alert archive / Indiana / Gale Warnings in 2022
Gale Warning 22, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Dec 23, 2022, 10:40 PM EST. It took effect at Dec 23, 2022, 11:00 PM EST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2022, 10:40 PM EST (03:40 UTC)
- In effect from
- Dec 23, 2022, 11:00 PM EST
- Expired
- Dec 24, 2022, 10:00 PM EST
- In force
- 23 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
009 WHUS73 KIWX 240340 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1040 PM EST Fri Dec 23 2022 LMZ043-046-241145- /O.EXP.KIWX.SR.W.0002.000000T0000Z-221224T0400Z/ /O.CON.KIWX.UP.W.0001.000000T0000Z-221225T0300Z/ /O.NEW.KIWX.GL.W.0022.221224T0400Z-221225T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1040 PM EST Fri Dec 23 2022 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY... ...GALE WARNING IN EFFECT UNTIL 10 PM EST SATURDAY... ...STORM WARNING WILL EXPIRE AT 11 PM EST THIS EVENING... * WHAT...For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. For the Gale Warning, west winds 25 to 35 knots with gusts up to 40 knots and waves 9 to 13 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 10 PM EST Saturday. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. && $$
4 follow-up statements
233 WHUS73 KIWX 240929 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 429 AM EST Sat Dec 24 2022 LMZ043-046-241730- /O.CON.KIWX.GL.W.0022.000000T0000Z-221225T0300Z/ /O.CON.KIWX.UP.W.0001.000000T0000Z-221225T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 429 AM EST Sat Dec 24 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...For the Gale Warning, west winds 25 to 30 knots with gusts up to 35 knots and waves 9 to 14 feet. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 10 PM EST this evening. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Andersen
962 WHUS73 KIWX 241600 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1100 AM EST Sat Dec 24 2022 LMZ043-046-250000- /O.CON.KIWX.GL.W.0022.000000T0000Z-221225T0300Z/ /O.CON.KIWX.UP.W.0001.000000T0000Z-221225T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1100 AM EST Sat Dec 24 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...For the Gale Warning, west winds 25 to 30 knots with gusts up to 35 knots and waves 9 to 13 feet. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 10 PM EST this evening. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
318 WHUS73 KIWX 242046 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 346 PM EST Sat Dec 24 2022 LMZ043-046-250300- /O.CON.KIWX.GL.W.0022.000000T0000Z-221225T0300Z/ /O.CON.KIWX.UP.W.0001.000000T0000Z-221225T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 346 PM EST Sat Dec 24 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...For the Gale Warning, west winds 25 to 30 knots with gusts up to 35 knots and waves 10 to 13 feet. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 10 PM EST this evening. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
193 WHUS73 KIWX 250321 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1021 PM EST Sat Dec 24 2022 LMZ043-046-251130- /O.EXP.KIWX.GL.W.0022.000000T0000Z-221225T0300Z/ /O.EXP.KIWX.UP.W.0001.000000T0000Z-221225T0300Z/ /O.NEW.KIWX.SC.Y.0082.221225T0321Z-221226T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1021 PM EST Sat Dec 24 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST SUNDAY... ...GALE WARNING HAS EXPIRED... ...HEAVY FREEZING SPRAY WARNING HAS EXPIRED... * WHAT...West winds 15 to 25 knots with gusts up to 30 knots and waves 7 to 12 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 10 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Wind gusts diminish Sunday afternoon. Waves subsiding Sunday night to 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 23, 6:21 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Dec 23, 6:21 PM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
621 PM EST Fri Dec 23 2022
.SYNOPSIS...
Issued at 1229 PM EST Fri Dec 23 2022
Dangerous wind chills, areas of blowing and drifting snow and snow
showers near Lake Michigan will persist into Saturday.
&&
.SHORT TERM...(This Evening through Saturday Night)
Issued at 220 PM EST Fri Dec 23 2022
Blizzard conditions will persist within our westerly flow LES belts
through the period. Fracturing from strong winds and such a cold
thermal profile should limit flake size, keeping additional snow
amounts from getting out of hand. Some gradual "warming" on
Saturday and Saturday night may actually bring the convective
layer more into the DGZ. Regardless, the primary concern/hazard is
the significant reductions to visibility (whiteout conditions)
and blowing/drifting making travel nearly impossible within
portions of the Blizzard Warning.
The rest of the forecast area will continue to experience dangerous
wind chills, blowing snow, and occasional flurries/snow showers on
the backside of a ~970 mb sfc cyclone lifting into sw Quebec. The
impressive low level height gradient between this deep cyclone and a
1045 mb high dropping into the High Plains will keep west winds
solidly in advisory criteria into early this evening. The gradient
does relax a bit tonight into tomorrow with gusts generally in the
30-40 mph range. This will continue to create areas of blowing snow
and slick roads through the period (advisory level). The hazard
of most concern is the warning level wind chills lingering into
tonight (-25 to -35). Have opted to retain the Winter Storm Warning
considering the multiple hazards and difficult travel conditions
through 12z Sat.
&&
.LONG TERM...(Sunday through Friday)
Issued at 220 PM EST Fri Dec 23 2022
Cold/cyclonic wnw flow will persist into Sunday with scattered
lake effect snow showers, sub zero wind chills and breezy
conditions...though winds/wind chills not nearly the magnitude of
today and Saturday.
A clipper system drops southeast through the Mid MS/Ohio Valleys
with a narrow band of light fluffy snow (1-3"). This system may clip
our area with a corridor of isentropic ascent Sunday night into
Monday. Continued to carry low to mid chance PoPs for snow given
lingering model uncertainties regarding track.
A pattern change to milder, and at times wet, weather is expected
mid week through next weekend. This will occur as a powerful Pacific
jet stream carves out a western CONUS trough, resulting in
downstream ridging and southwest flow locally. Moisture streaming
north in advance of the encroaching longwave trough will support
increasing rain chances late next week into the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 616 PM EST Fri Dec 23 2022
Very bleak TAFs with this issuance. The overall synoptic weather
pattern changes very, very little during the TAF period. Wind
perhaps decreases by 3-5 knots toward 250000z, but the more
obvious improvement arrives thereafter, toward 250600z. While not
ideal, persistence reigns based on the past 6 hours of METAR
observations at both sites.
One piece of encouraging news is that FWA is starting to favor
1/2sm vs 1/4sm. However, a developing band of lake effect snow on
the west coast of Lake Michigan could pose a period of heavy snow
at KFWA toward 06z. High resolution guidance is handling this
poorly, so, I'll continue to monitor the trends on radar until
then. This same snowband would impact KSBN too, but +SN is already
ongoing there and is likely to continue due to a persistent wind
field.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Blizzard Warning until 1 PM EST /noon CST/ Saturday for INZ005-
103-104-203-204.
Winter Storm Warning until 7 AM EST /6 AM CST/ Saturday for
INZ006>009-012>015-017-018-020-022>027-032>034-116-216.
MI...Blizzard Warning until 1 PM EST Saturday for MIZ078-079-177-277.
Winter Storm Warning until 7 AM EST Saturday for MIZ080-081.
OH...Winter Storm Warning until 7 AM EST Saturday for OHZ001-002-004-
005-015-016-024-025.
LM...Storm Warning until 11 PM EST this evening for LMZ043-046.
Heavy Freezing Spray Warning until 10 PM EST Saturday for LMZ043-
046.
&&
SYNOPSIS...Fisher
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Brown
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 23, 2:10 PM EST, 8 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 210 PM EST Fri Dec 23 2022 INZ005-103-104-203-204-MIZ078-079-177-277-241915- Elkhart-Northern La Porte-Eastern St. Joseph IN-Southern La Porte- Western St. Joseph IN-Cass MI-St. Joseph MI-Northern Berrien- Southern Berrien- 210 PM EST Fri Dec 23 2022 /110 PM CST Fri Dec 23 2022/ ...BLIZZARD WARNING IN EFFECT UNTIL 1 PM EST /NOON CST/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Blizzard Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Blizzard Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ006>009-012>015-017-018-020-022>027-032>034-116-216-MIZ080-081- OHZ001-002-004-005-015-016-024-025-241915- Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Northern Kosciusko-Southern Kosciusko-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 210 PM EST Fri Dec 23 2022 /110 PM CST Fri Dec 23 2022/ ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST /6 AM CST/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-241915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 210 PM EST Fri Dec 23 2022 ...STORM WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 PM EST SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Heavy Freezing Spray Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heavy Freezing Spray Warning. Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Dec 23, 5:04 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 PM EST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM NON-TSTM WND DMG 3 SSE WALLEN 41.12N 85.14W
12/23/2022 ALLEN IN BROADCAST MEDIA
LARGE, COMMERCIAL FLAG POLE WAS DOWNED,
DAMAGING ONE CAR. EXACT TIME OF OCCURRENCE
UNKNOWN.
&&
BROWNLocal storm report, Dec 23, 5:26 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
526 PM EST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY SNOW STEVENSVILLE 42.01N 86.53W
12/23/2022 M11.0 INCH BERRIEN MI TRAINED SPOTTER
STORM TOTAL SO FAR.
0422 PM NON-TSTM WND GST 2 NW CAVETT 40.96N 84.61W
12/23/2022 M50 MPH VAN WERT OH PUBLIC
REPORT RECEIVED AT 4:22PM.
0422 PM NON-TSTM WND GST VENEDOCIA 40.79N 84.46W
12/23/2022 E56 MPH VAN WERT OH EMERGENCY MNGR
REPORT RECEIVED AT 4:22PM.
0422 PM NON-TSTM WND GST 4 WNW CONVOY 40.95N 84.77W
12/23/2022 M53 MPH VAN WERT OH EMERGENCY MNGR
REPORT RECEIVED AT 4:22PM.
0420 PM SNOW 2 W CAVETT 40.95N 84.63W
12/23/2022 M1.5 INCH VAN WERT OH EMERGENCY MNGR
0215 PM SNOW FAIR PLAIN 42.08N 86.45W
12/23/2022 M9.0 INCH BERRIEN MI PUBLIC
STORM TOTAL SO FAR.
&&Local storm report, Dec 23, 8:40 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
840 PM EST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM SNOW 2 NNE GEORGETOWN 41.75N 86.22W
12/23/2022 M5.5 INCH ST. JOSEPH IN TRAINED SPOTTER
STORM TOTAL.
0400 PM NON-TSTM WND GST 1 E MURRAY 40.79N 85.17W
12/23/2022 M56 MPH WELLS IN PUBLIC
REPORTED BY TRAINED SPOTTER.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 9:45 AM EST | Wind Chill Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more | 24 hr |
| Dec 24, 6:53 PM EST | Winter Weather Advisory | IWX | Berrien, Cass | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.